Illinois, 2021

Damaging Winds in Illinois, August 23, 2021

August 23, 2021 · NWS LSX · 2 events in 1 county or zone

Satellite imagery revealed an outflow boundary from an earlier complex of thunderstorms located across northeast MO and western IL. This outflow boundary coupled with diurnally driven thermal circulations was the focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Satellite imagery revealed an outflow boundary from an earlier complex of thunderstorms located across northeast MO and western IL. This outflow boundary coupled with diurnally driven thermal circulations was the focus for thunderstorm development. The amount of instability contributed to locally gusty winds of 40 mph, frequent lightning, and locally heavy downpours in the mostly pulse, or loosely organized multi-cellular convection. The greatest potential for storms to become more organized was along the outflow boundary in east central Missouri and southwestern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 23, 1:41 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 23, 1:41 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
241 PM CDT Mon Aug 23 2021

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 240 PM CDT Mon Aug 23 2021

The main focus of the short term period will be on thunderstorm
chances this afternoon and the continued dangerous heat.

Latest satellite imagery reveals an outflow boundary from an
earlier complex of thunderstorms located across northeast MO and
western IL. Over the past hour, a supercell thunderstorm was able
to develop along/just to the cool side of this boundary in the ILX
CWA. The environment up in this area is characterized by a
strongly unstable airmass (3000-4000 J/kg of MLCAPE) and
effective bulk shear values of around 20-25 knots. However, as you
get further south along the I-70 corridor and areas to the south,
the deep-layer shear really decreases (to around 15 knots) as
storms become further displaced from the mid-level westerlies.

This outflow boundary coupled with diurnally driven thermal
circulations will continue to be the focus for thunderstorm
development this afternoon. Thus far, storms south of the outflow
boundary have been disorganized owing to the lack of deep layer
shear in central/eastern/southeastern MO and southwest IL, a trend
which should continue through the afternoon. That being said, the
amount of instability could contribute to locally gusty winds of
40 mph, frequent lightning, and locally heavy downpours in the
mostly pulse, or loosely organized multi-cellular convection. The
greatest potential for storms to become more organized will be
along the outflow boundary in Illinois.

Convection should wane this evening with the loss of diurnal
heating. However, with the potential for some lingering outflow
boundaries and at least a weak low-level jet veering into the
region by early Tuesday morning enhancing moisture convergence
into these boundaries, have introduced some slight chance pops
early Tuesday morning.

While we can't rule out some isolated thunderstorms into Tuesday
afternoon, mainly in Illinois, think the majority of the region
will stay dry as the upper-level ridge takes a firmer hold over the
region. Temperatures will be even a degree of two warmer today
with less convection and increased thicknesses, topping out in the
mid/upper 90s which will push heat index values to around 105
degrees in most areas. Given this threat, have extended the Heat
Advisory to the remainder of our IL counties through Thursday
(more on the extended temperatures below).

Deitsch

.LONG TERM...  (Wednesday through Next Monday)
Issued at 240 PM CDT Mon Aug 23 2021

The main focus of the long term period will be the continued heat,
which is expected to last through Thursday.

On Wednesday, the upper-level ridge will continue to amplify over
the region, setting the stage for what is likely to be the
hottest day of this current heat wave. Latest deterministic and
ensemble guidance are in agreement of 850mb temps pushing towards
21 to 23 C. With the expected full sunshine and very limited
chances of precipitation, think temperatures will overachieve a
bit. Have gone with temperatures between the 75th and 90th
percentile of the guidance suite, which places highs in the
mid/upper 90s, to near 100 in the St. Louis metro area. These
temperatures coupled with the continued humid airmass
characterized by dewpoints in the low to mid 70s will push heat
index values in the 105 to 110 range.

The ridge will begin to break down and shift more to the east on
Thursday and into the weekend. Thursday will be the last day with
heat index values of 100+. However, temperatures should get a bit
cooler each day from Friday into the weekend. It appears most of
the region will remain dry through this period until Sunday into
Sunday night, when a cold front may try to finally push into the
area from the northwest.

Deitsch

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1234 PM CDT Mon Aug 23 2021

Main TAF focus will be on thunderstorm potential this afternoon.
A thunderstorm complex across southeast IA and western IL from
this morning has weakened, but has still helped spark some -TSRA
near UIN and has laid out a well-defined outflow boundary. This
boundary should continue to push south which will help focus
thunderstorms in the St. Louis metro terminals this afternoon into
early this evening. There remains some uncertainty on coverage,
thus will just introduce a TEMPO -TSRA group at this time. There
is less chance for storms at JEF and COU but we can't completely
rule out an isolated thunderstorm near these sites this afternoon.

SPECIFICS FOR KSTL:
Timing of the outflow boundary from the north puts the best TSRA
chances in the terminal between 20-23Z. Thus, have introduced a
TEMPO group to account for the increased threat of TSRA this
afternoon. Outside of any thunderstorms, conditions will be VFR
with light SSW winds.

Deitsch

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     76  96  77  97 /  20  20   5  10
Quincy          74  93  75  94 /  10  10  10  20
Columbia        74  97  74  97 /  10   5   5  10
Jefferson City  74  98  74  97 /  10   5   0  10
Salem           72  92  73  95 /  10  20   5  10
Farmington      73  93  73  95 /  20  20   0  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT Thursday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 9 PM CDT Thursday for Adams IL-Brown IL-
     Calhoun IL-Clinton IL-Jersey IL-Madison IL-Monroe IL-Pike
     IL-Randolph IL-Saint Clair-Washington IL.

     Heat Advisory from 1 PM Tuesday to 9 PM CDT Thursday for Bond IL-
     Fayette IL-Greene IL-Macoupin IL-Marion IL-Montgomery IL.

&&

WFO LSX
Hazardous weather outlook, Aug 23, 1:59 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
259 PM CDT Mon Aug 23 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
259 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through this evening. Locally gusty winds of
40 to 45 mph are possible along with locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values up to 110 degrees are expected each afternoon
Tuesday through Thursday this week. A Heat Advisory is in effect
through early Thursday evening.

There is a chance of ithunderstorms across parts of the area Tuesday
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deitsch

In the hours before

Local storm report, Aug 23, 2:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 NNE NORMANDY          38.72N 90.30W
08/23/2021                   ST. LOUIS          MO   PUBLIC

            SEVERAL LARGE LIMBS DOWN IN THE NORMANDY
            AREA.

&&

KD

The radar

The St Louis radar (KLSX), 57 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
August 23, 2:53 PM CST
Where
St. Clair County, 0.83 mi NNW of Caseyville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.641, -90.036

Thunderstorm winds blew a large tree onto an unoccupied car causing moderate damage.

Thunderstorm Wind, St. Clair

When
August 23, 3:25 PM CST
Where
St. Clair County, 0.76 mi SSE of Royal Hgts to 0.62 mi N of Chenot Place
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.540, -90.014

Thunderstorm winds blew down numerous tree limbs across Belleville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980149, 980150.